Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS El Paso, TX

June 9, 2003Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 9, 2003, 3:48 PM MDT for Otero County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 3:48 PM MDT (21:48 UTC)
Expired
Jun 9, 2003, 4:30 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 092148
SVRELP
NMC035-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
344 PM MDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF ALAMOGORDO

* UNTIL 430 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS MOVING INTO OTERO COUNTY NEW MEXICO. 
THESE STORMS WERE APPROACHING THE VICINITIES OF ALAMOGORDO AND 
OROGRANDE.

* OTHER LOCATIONS IN THE WARNING INCLUDE LA LUZ AND TULAROSA

THESE STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND ONE INCH DIAMETER 
HAIL. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER 
IMMEDIATELY.


LAT...LON 3236 10615 3224 10568 3302 10549 3308 10607

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:59 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 12:59 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1224 PM MDT MON JUN 9 2003

SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN NEW MEXICO AND
WEST TEXAS LATE THIS AFTERNOON AND TONIGHT...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. WESTERLY FLOW ALOFT
WILL PUSH DRIER AIR INTO THE BORDERLAND ON TUESDAY AND WARM DRY AND
MOSTLY SUNNY WEATHER CONDITIONS ARE EXPECTED TOMORROW RIGHT ON
THROUGH THE WEEKEND.

DISCUSSION...

AIR MASS ACROSS THE CWA IS MOIST AND UNSTABLE THIS AFTERNOON WITH
CAPES BETWEEN 1000 AND 1500 J/KG AND PRECIPITABLE WATER AMOUNTS
AROUND AN INCH. MEANWHILE AN UPPER LOW IS NOW MOVING INTO NORTHERN
BAJA WITH DEEP SOUTHERLY FLOW AHEAD OF IT PUSHING MOISTURE INTO THE
REGION. SATELLITE IMAGES ALSO SHOWING WEAK EMBEDDED SHORT WAVE
APPROACHING CWA FROM THE SOUTHWEST AND THIS FEATURE IS SUPPORTING
SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. SHORT WAVE SHOULD
PUSH THE AREA TONIGHT WITH PRIMARY UPPER LOW MOVING ACROSS ARIZONA
ON TUESDAY. THUS WILL FORECAST SCATTERED CONVECTION TONIGHT. HIGH
PRECIP WATER VALUES AND SURFACE DEWPOINT DEPRESSIONS ABOVE 40
SUGGEST A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE BOTH HEAVY
RAINS AND STRONG DOWNBURSTS.

SATELLITE IMAGES AND MODEL OUTPUT BOTH SHOWING PUSH OF DRIER AIR
UPSTREAM BEHIND THE APPROACHING SHORT WAVE. THIS AIR MASS WILL
ADVECT INTO THE CWA BY SUNRISE TUESDAY ENDING RAIN THREAT. MODELS
ALSO AGREE THAT AS UPPER LOW LIFTS ACROSS SOUTHERN ROCKIES, THE FLOW
WILL BECOME MORE WESTERLY WITH WEAK BUT PERSISTENT LEE SURFACE
TROUGH EXTENDING INTO SOUTHERN HIGH PLAINS. EXPECT THIS PATTERN TO
CONTINUE WEDNESDAY  INTO THE WEEKEND WITH DEEP WESTERLY FLOW ACROSS
CWA. THIS ALL ADDS UP TO WARM DRY AND OCCASIONALLY BREEZY WEATHER
TOMORROW THROUGH THE EXTENDED PERIOD.

PRELIMINARY NUMBERS...

EL PASO               UU 067/093 066/093 067 30000
ALAMOGORDO            UU 061/092 060/093 061 30000
LAS CRUCES            UU 065/093 064/093 065 30000
CLOUDCROFT            BU 048/071 047/072 048 42000
TRUTH OR CONSEQUENCES UU 061/091 060/091 061 40000
SILVER CITY           UU 056/082 055/081 056 40000
DEMING                UU 064/093 063/093 064 30000
LORDSBURG             UU 062/092 061/093 062 30000
SIERRA BLANCA         UU 062/090 061/092 062 30000

.ELP...NONE

05 ROGASH
Hazardous weather outlook, Jun 9, 6:32 AM MDT, 9 hours 16 minutes before
NMZ022>025-030>032-TXZ055-056-091830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
632 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS TODAY AND TONIGHT. SOME OF
THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS WITH BLOWING
DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS MAY ALSO PRODUCE
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

LUNDEEN

In the hours before

Special weather statement, Jun 9, 2:20 PM MDT, 1 hour 28 minutes before
NMZ032-TXZ055-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
220 PM MDT MON JUN 9 2003

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN DONA ANA COUNTY NEW
MEXICO...

AT 220 PM A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING INTO SOUTHERN
DONA ANA COUNTY NEW MEXICO ALONG HIGHWAY 9 BETWEEN SANTA TERESA AND
COLUMBUS. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 50
MPH...SMALL HAIL AND BRIEF HEAVY RAINS. THE STRONG WINDS MAY PRODUCE
BLOWING SAND AND DUST WITH VISIBILITIES UNDER A MILE IN A FEW AREAS.

PERSONS IN THE PATH OF THESE STORMS SHOULD TAKE SHELTER IMMEDIATELY.
THE STRONG WINDS AND BLOWING DUST WILL PRODUCE DANGEROUS DRIVING
CONDITIONS SO PERSONS TRAVELING SHOULD BE EXERCISE EXTREME CAUTION
OR PULL OVER TO THE SIDE OF THE ROAD IN AREAS OF LOW
VISIBILITIES.
Special weather statement, Jun 9, 2:55 PM MDT, 53 minutes before
NMZ022>025-032-TXZ055-056-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
255 PM MDT MON JUN 9 2003

...STRONG THUNDERSTORMS OVER SOUTHERN NEW MEXICO AND WESTERN
TEXAS...

AT 3 PM A CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS PORTIONS OF
SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS. STRONGEST STORMS WERE
MOVING INTO THE EL PASO TEXAS AREA NORTHWARD ALONG INTERSTATE 10 TO
THE LAS CRUCES AND NORTH TO THE RADIUM SPRINGS NEW MEXICO AREA.
ANOTHER AREA OF THUNDERSTORMS WAS MOVING INTO THE TRUTH OR
CONSEQUENCES VICINITY.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL
AND BRIEF HEAVY RAINS. THE BLOWING DUST WILL REDUCE VISIBILITIES TO
UNDER A MILE IN A FEW AREAS CAUSING DANGEROUS DRIVING CONDITIONS.

A FEW STRONG AND POSSIBLY SEVERE THUNDERSTORMS WITH HAIL...STRONG
WINDS AND HEAVY RAINS WILL CONTINUE ACROSS PORTIONS OF SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH THIS AFTERNOON INTO EARLY THIS
EVENING. PERSONS SHOULD SEEK SHELTER WHEN STORMS APPROACH AND AVOID
DRIVING IN AREAS OF BLOWING SAND AND DUST.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.